Extreme Cold/Wind Chill, Kittson
- When
- December 28, 6:46 PM CST to December 29, 11:51 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Frigid air settled over the area resulting in wind chill temperatures from 40 below to 55 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Frigid air settled over the area resulting in wind chill temperatures from 40 below to 55 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 28, 6:39 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 PM CST SAT DEC 28 2013
.UPDATE...
ISSUED AT 635 PM CST SAT DEC 28 2013
MAIN FORECAST CHALLENGE THROUGH THE EVENING WILL BE ADJUSTING
CURRENT HEADLINES. AS WINDS DIMINISH AND VSBY IMPROVES FROM N-S
WILL BE TRANSITIONING BLIZZARD/WINTER WX HEADLINES INTO A WIND
CHILL WARNING. FIRST AREA IS THE DEVILS LAKE BASIN INTO THE
NORTHERN VALLEY. CONDITIONS IMPROVING SIGNIFICANTLY IN THIS AREA
HOWEVER RESIDUAL WIND AND FALLING TEMPERATURES WILL PUT REGION
INTO WARNING CRITERIA BY MIDNIGHT. WILL CONTINUE TO ADJUST AS
CONDITIONS CHANGE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 317 PM CST SAT DEC 28 2013
THE BLIZZARD WILL BE THE PRIMARY CONCERN. READ OUR PREVIOUS
UPDATES REGARDING DETAILS. WINDS AND VISIBILITIES ARE CURRENTLY
VERIFYING THE BLIZZARD WARNING...ESPECIALLY IN OPEN AREAS. THERE
ARE ENOUGH SNOW/WIND/VSBY CONCERNS EAST OF THE VALLEY TO KEEP THE
WINTER WEATHER ADVISORY IN EFFECT. WIND CHILL HEADLINES WILL
CERTAINLY BE NEEDED AFTER THE WINTER WEATHER HEADLINES EXPIRE
(MOST LIKELY WIND CHILL WARNINGS)...BUT WILL LET THE EVENING SHIFT
ISSUE THOSE (WILL CONCENTRATE ON ONE HAZARD AT A TIME ATTEMPTING
TO AVOID CONFUSION).
SUNDAY-SUNDAY NIGHT...VERY COLD AIRMASS WILL REMAIN ACROSS THE
REGION. WIND CHILL HAZARDS WILL CONTINUE. A SHORTWAVE IN THE
NORTHWEST FLOW ALOFT WILL BEGIN TO APPROACH THE REGION SUNDAY
NIGHT...AND COULD SPREAD -SN/CLOUDS INTO THE WESTERN FA BY MONDAY
MORNING. UNSURE HOW THIS COULD AFFECT TEMPERATURES.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 317 PM CST SAT DEC 28 2013
MONDAY-TUESDAY...A COUPLE SHORTWAVES EXPECTED TO MOVE THROUGH THE
NORTHWEST FLOW ALOFT. THE MAIN QUESTION AT THIS POINT IS THE
STRENGTH OF THE SURFACE HIGH...AND WHETHER OR NOT THE SHORTWAVES
WILL AFFECT THE WESTERN/SOUTHERN FA. KEPT THE LOW END POPS FOR
NOW. TEMPERATURES WILL REMAIN WELL BELOW NORMAL...BUT MAY BE
MODIFIED SOME BY CLOUDS ASSOCIATED WITH THE SHORTWAVES. WIND CHILL
HAZARDS WILL LIKELY CONTINUE.
TUESDAY NIGHT-SATURDAY...A NORTHWEST FLOW PATTERN WILL CONTINUE
NEXT WEEK ACROSS THE UPPER MIDWEST. A SERIES OF WEAK VORT
MAXES/JET STREAKS WILL BRING CHANCES OF LIGHT SNOW TO MAINLY THE
CENTRAL DAKOTAS DURING THE FIRST PART OF THE WEEK. HOWEVER AS
RIDGING INCREASES OVER THE WRN CONUS AND THE UPPER PATTERN BEGINS
TO SHIFT EASTWARD...THE VALLEY WILL SEE BETTER CHANCES OF LIGHT
SNOW ASSOCIATED WITH UPPER PERTURBATIONS. THIS WOULD BE THE LATTER
PART OF NEXT WEEK. UNTIL THEN...EXPECT FRIGID COLD IN THE VALLEY
AND EAST WHILE MORE SKY COVER MAY PROVIDE SOME RELIEF IN THE WEST.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 635 PM CST SAT DEC 28 2013
CONDITIONS WILL CONTINUE TO IMPROVE FROM N-S THIS EVENING. DVL VFR
AND EXPECT TREND TO CONTINUE. MOST AREAS SHOULD HAVE VFR VSBY BY
MIDNIGHT. ONLY CATCH IS THAT SUSPENDED SNOW MAY GIVE SOME FALSE
TAPS TO METARS BUT OVERALL CLEARING SHOULD CONTINUE TO SPREAD
SOUTH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ028>030-038-
039-049-052-053.
WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR NDZ006>008-014>016-
024-026-054.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NDZ027.
MN...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ002-003-029-
030-040.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ005-
006-008-009-013>017-022>024-027-028-031-032.
WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ004-007.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ001.
&&
UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...TG/SPEICHER
AVIATION...VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 224 PM CST SAT DEC 28 2013 MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-292030- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH- 224 PM CST SAT DEC 28 2013 ...A BLIZZARD WARNING IS IN EFFECT THROUGH LATE EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT BLIZZARD CONDITIONS ARE EXPECTED THIS AFTERNOON THROUGH LATE EVENING TONIGHT. A STRONG ARCTIC FRONT WILL PUSH THROUGH THE AREA...RESULTING IN NORTH WINDS GUSTING FROM 40 MPH TO 50 MPH. THIS WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE. THE BLIZZARD WILL BE FOLLOWED BY RAPID FALLING TEMPERATURES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXTREMELY COLD ARCTIC AIRMASS WILL BRING FRIGID TEMPERATURES TO THE REGION THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SNOW AND VISIBILITY REPORTS WOULD BE APPRECIATED. MNZ005-006-008-009-013>017-022>024-027-028-031-032-292030- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-EAST OTTER TAIL- WADENA- 224 PM CST SAT DEC 28 2013 ...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW...DRIFTING SNOW AND RAPIDLY FALLING TEMPERATURES WILL CREATE HAZARDOUS DRIVING CONDITIONS EAST OF THE RED RIVER VALLEY. THE WORST CONDITIONS OUTSIDE OF THE BLIZZARD WARNING AREA WILL GENERALLY BE NORTH OF THE HIGHWAY 2 CORRIDOR. THE SNOW AND DRIFTING SNOW WILL BE FOLLOWED BY RAPIDLY FALLING TEMPERATURES LATE THIS AFTERNOON AND PLUMMETING WIND CHILLS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXTREMELY COLD ARCTIC AIRMASS WILL BRING FRIGID TEMPERATURES TO THE REGION THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... VISIBILITY REPORTS OF LESS THAN ONE MILE IN BLOWING SNOW WOULD BE APPRECIATED. SPEICHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CST SAT DEC 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM BLIZZARD PEMBINA 48.97N 97.25W
12/28/2013 PEMBINA ND PUBLIC
ESTIMATED VISIBILITY OF 100 YARDS. RELAYED VIA TWITTER.
1245 PM BLIZZARD 10 NE DEVILS LAKE 48.22N 98.72W
12/28/2013 RAMSEY ND PUBLIC
ESTIMATED VISIBILITY LESS THAN 50 YARDS. VIA FACEBOOK.
1252 PM BLIZZARD HAMILTON 48.81N 97.45W
12/28/2013 PEMBINA ND PUBLIC
NEAR ZERO VISBILITY REPORTED. VIA FACEBOOK.
0130 PM BLIZZARD 6 E LANKIN 48.31N 97.79W
12/28/2013 WALSH ND CO-OP OBSERVER
ESTIMATED NEAR ZERO VISIBILITY WITH 40+ MPH WINDS IN THE
PAST HALF HOUR.
0131 PM BLIZZARD 8 W STEPHEN 48.45N 97.05W
12/28/2013 MARSHALL MN PUBLIC
ESTIMATED VISIBILITY LESS THAN 1/10 MILE...WITH NEAR ZERO
VISIBILITY AT TIMES. VIA FACEBOOK.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CST SAT DEC 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM BLIZZARD SHERACK 48.02N 96.78W
12/28/2013 POLK MN LAW ENFORCEMENT
SHERIFF INDICATED SEVERAL ACCIDENTS ALONG COUNTY 21 IN
NORTHERN POLK COUNTY WITH ZERO VISIBILITY.
0206 PM BLIZZARD STARKWEATHER 48.45N 98.88W
12/28/2013 RAMSEY ND CO-OP OBSERVER
OBSERVER REPORTS ZERO VISIBILITY WITH VERY STRONG WINDS.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CST SAT DEC 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM BLIZZARD 5 E MOORHEAD 46.86N 96.65W
12/28/2013 CLAY MN PUBLIC
VIA FACEBOOK. REPORTED 1/4 MILE OR LESS VISIBILITY
BETWEEN MOORHEAD AND GLYNDON. KFAR REPORTED 43 KT GUST.
&&
JAMThe national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482400, 482401, 482402, 482403, 482404, 482405, 482406, 482407, 482408, 482409, 482410, 482411, 482412, 482413, 482414, 482415, 482416, 482417, 482418, 482419, 482420, 482421, 482422, 482423.